Alert archive / Florida / Red Flag Warnings in 2022

Red Flag Warning 1, NWS Miami, FL

January 29, 2022Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this red flag warning at Jan 29, 2022, 9:18 AM EST for Broward County, Miami-Dade County, Palm Beach County, Florida. It took effect at Jan 29, 2022, 1:00 PM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 29, 2022, 9:18 AM EST (14:18 UTC)
In effect from
Jan 29, 2022, 1:00 PM EST
Expired
Jan 29, 2022, 7:00 PM EST
In force
6 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 2.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2022-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2022-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -102 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
-102 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

240 
WWUS82 KMFL 291418
RFWMFL

Urgent - Fire Weather Message
National Weather Service Miami FL
918 AM EST Sat Jan 29 2022

FLZ068-071>074-168-172-173-267-300000-
/O.NEW.KMFL.FW.W.0001.220129T1800Z-220130T0000Z/
Metro Palm Beach-Inland Broward-Metro Broward-Inland Miami-Dade-
Metro Miami-Dade-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Inland Palm Beach County-
918 AM EST Sat Jan 29 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EST THIS EVENING FOR RELATIVE HUMIDITY BELOW 35 PERCENT AND 
SUSTAINED 20 FOOT WINDS GREATER THAN 15 MPH ALONG WITH ERC'S OF 27
OR GREATER FOR FIRE WEATHER ZONES 
068...071...072...073...074...168...172...173 AND 267...

The National Weather Service in Miami has issued a Red Flag
Warning...which is in effect from 1 PM this afternoon to 7 PM EST
this evening. 

* Affected area...fire weather zones 068...071...072...073... 
  074...168...172...173 and 267. 

* Wind...15 TO 20 MPH

* Humidity...UPPER 20S TO LOWER 30S.

* Impacts...any fires that develop will likely see extreme fire 
  behavior. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Baxter
1 follow-up statement
858 
WWUS82 KMFL 292006
RFWMFL

Urgent - Fire Weather Message
National Weather Service Miami FL
306 PM EST Sat Jan 29 2022

FLZ068-071>074-168-172-173-267-300000-
/O.CON.KMFL.FW.W.0001.000000T0000Z-220130T0000Z/
Metro Palm Beach-Inland Broward-Metro Broward-Inland Miami-Dade-
Metro Miami-Dade-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Inland Palm Beach County-
306 PM EST Sat Jan 29 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING
FOR RELATIVE HUMIDITY BELOW 35 PERCENT AND SUSTAINED 20 FOOT
WINDS GREATER THAN 15 MPH ALONG WITH ERC'S OF 27 OR GREATER FOR
FIRE WEATHER ZONES 068...071...072...073...074...168...172...
173 AND 267...

* Affected area...Fire weather zones 068...071...072...073... 
  074...168...172...173 and 267. 

* Wind...15 TO 20 MPH

* Humidity...Upper 20s to Lower 30s.

* Impacts...Any fires that develop will likely see extreme fire
  behavior. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this red flag warning went out at Jan 29, 6:36 AM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Jan 29, 6:36 AM EST, 2 hours 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Miami FL
636 AM EST Sat Jan 29 2022

.AVIATION(12Z TAFS)...
Ceilings and vis will remain in VFR conditions through tonight.
Strong NW winds will continue over all TAF sites today decreasing
to moderate tonight.

&&

.PREV DISCUSSION... (Issued 338 AM EST Sat Jan 29 2022)

..COLDEST TEMPERATURES IN OVER A DECADE TONIGHT...

SHORT TERM (Through Sunday)...

A strong frontal system made its way through the peninsula last
night as an upper longwave trough propelled the associated low
pressure system northeastward over the Atlantic waters. Behind the
front, NW winds have become breezy with occasional gusts as a high
pressure system builds into the region bringing very cold Arctic
air south over South FL. Wind speeds should increase through the
day and high temperatures should remain in the mid to low 60s.
Skies should remain clear, with no chances of rain through the
weekend.

The long dreaded (or anticipated) frigid temperatures await the
whole region overnight, with minimum temperatures ranging from upper
20s around the western Lake region to low 30 in the interior, mid
30s for the metro, to low 40s near coastal areas. Given the latest
forecast temperatures a freeze warning has been issued for much of
the interior. A Hard Freeze warning has been issued for Glades
County, where coldest temperatures are forecasted tonight. Winds
overnight will remain elevated, with NW flow between 5-10 mph over
the forecast area. That means wind chill conditions could drop into
the 20-30 degree range for sustained periods. To that effect, Wind
Chill Warnings have been issued for Saturday night/Sunday morning
for portions of inland South FL where wind chills will drop below 25
degrees. A Wind Chill Advisory has also been issued for the
remainder of South FL.

Sunday will see lighter N winds and temperatures that will struggle
to hit 60 degrees as cold air continues to be advected down the
peninsula.

LONG TERM (Sunday Night through Friday Night)...

Conditions during the early part of the long term period will be
dominated by the high pressure system over the peninsula Sunday
night. Minimum temperatures overnight could once again drop to the
mid 30s across portions of the interior. Coastal and metro areas
will have low temperatures in the 40s. The main difference Sunday
night/ Monday morning will be winds relaxing across the region.
Winds will generally be less than 5 mph. Another night of cold temps
and low winds frost development will be possible across much of the
interior. A frost advisory may be needed Sunday night/Monday morning

A warming trend starts on Monday as temperatures start coming back
to more seasonal values.  Winds will start veering to the NE, but
conditions should remain dry enough to limit chances of rain through
Tuesday.  High temperatures on Monday and Tuesday should range from
high 60s to mid 70s for the whole region. Low temperatures Monday
night could still be below normal, ranging from mid 40s in the
interior to low 60s in coastal areas. Lows on Tuesday night will
return near normal, reaching mid 50s in the interior and high 60s in
the metro areas.

Another upper level trough could start making its way south across
CONUS Wednesday through Friday, spawning a low pressure area over SE
CONUS on Thursday, but confidence of this solution or any
impacts remains low at this time.

AVIATION(06Z TAFS)...
Predominately VFR conditions are expected through the entirety of
the TAF period. Breezy winds out of the northwest around 15 to 20
kt will accompany a strong cold front that is currently
approaching the region, and gusts to around 30/35 kt may be
possible (especially along the coast). Winds should drop off to
around 10 kt out of the north/northwest around most locations by
00Z Sunday.

MARINE...
Winds over the Gulf and Atlantic waters have begun to increase to 25-
30 kts with gust to gale force behind the front. These wind speeds
will continue through Saturday before gradually beginning to
diminish. The speeds will slowly decrease through Saturday and into
the end of the weekend.

Building seas in the Atlantic to 9 to 11 feet today. The Gulf seas
will also increase 5 to 8 feet near-shore up to 11 feet offshore.
Gulf seas will gradually begin to improve tonight, while the
Atlantic seas will remain above SCA criteria for Sunday

Therefore, a Gale Warning is up for all of South Florida waters
through this evening. A SCA will be in effect for Lake Okeechobee
and Biscayne Bay Saturday afternoon as winds become less gusty. SCA
will replace the Gale warnings for lingering elevated seas and
winds.

FIRE WEATHER...
A very dry air will allow for the relative humidity to fall into the
lower 30s on Saturday over most of South Florida. The 20 foot winds
will also be around 15 mph on Saturday, but the ERC thresholds will
not be met. On Sunday, the relative humidity will drop into the
teens to lower 20s over the over most areas except the east coast
metro areas where they will be in the upper 20s to mid 30s. However,
the 20 foot winds will remain below 15 mph over South Florida on
Sunday.

Therefore, enhanced fire weather conditions today due to low
RH values and elevated winds. However, ERC values are not expected
to be met.

BEACHES...
A High Risk of Rip Currents will continue for the beaches of Collier
County beaches through Saturday due to the windy northwest winds and
a northwest swell of 2 to 3 feet. There will also be a northeast
swell 2 to 4 affecting the east coast beaches of South Florida this
weekend into early next week from the low pressure over the northern
Atlantic waters. Therefore, a High Risk of Rip Currents has put up
for the beaches of Palm Beach County through this weekend.

There will also be breakers of 5 to 6 feet Saturday for the beaches
of Collier County. Therefore, A High Surf Advisory is in effect for
the Collier County beaches today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            39  63  48  71 /   0   0   0   0
West Kendall     37  63  44  72 /   0   0   0   0
Opa-Locka        38  63  46  71 /   0   0   0   0
Homestead        36  62  45  71 /   0   0   0   0
Fort Lauderdale  40  63  49  71 /   0   0   0   0
N Ft Lauderdale  38  62  48  70 /   0   0   0   0
Pembroke Pines   38  63  45  71 /   0   0   0   0
West Palm Beach  36  61  45  69 /   0   0   0   0
Boca Raton       37  62  47  70 /   0   0   0   0
Naples           34  61  41  71 /   0   0   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Wind Chill Advisory from 1 AM to 9 AM EST Sunday for FLZ068>075-
     168-172>174.

     Freeze Warning from 1 AM to 9 AM EST Sunday for FLZ066-067-070-
     071.

     Wind Chill Warning from 1 AM to 9 AM EST Sunday for FLZ063-066-
     067.

     Hard Freeze Warning from 1 AM to 9 AM EST Sunday for FLZ063.

     Wind Chill Advisory until 9 AM EST this morning for FLZ063.

     High Rip Current Risk through late tonight for FLZ069.

     Wind Advisory until 7 PM EST this evening for FLZ069.

     High Surf Advisory until 7 PM EST this evening for FLZ069.

     High Rip Current Risk through Sunday evening for FLZ168.

AM...Small Craft Advisory from 1 PM this afternoon to 4 PM EST Sunday
     for AMZ650-651.

     Gale Warning until 1 PM EST this afternoon for AMZ610-630-650-
     651.

     Small Craft Advisory from 1 PM this afternoon to 7 PM EST this
     evening for AMZ610-630.

     Small Craft Advisory from 7 PM this evening to 4 PM EST Sunday
     for AMZ670-671.

     Gale Warning until 7 PM EST this evening for AMZ670-671.

GM...Small Craft Advisory from 4 PM this afternoon to 10 PM EST this
     evening for GMZ656-657-676.

     Gale Warning until 4 PM EST this afternoon for GMZ656-657-676.

&&

Update/Aviation...BNB/GR
Today through Sunday and Marine...Kelly
Sunday Night through Friday...Torres

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Jan 29, 3:28 AM EST, 5 hours 50 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
328 AM EST Sat Jan 29 2022

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
300230-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
328 AM EST Sat Jan 29 2022

...Freeze & Dangerous Wind Chills Tonight...
...Hazardous Marine & Beach Conditions...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Rip Currents: There is a high risk of rip currents along the Palm
Beaches as well as the Collier County Beaches.

Surf: Dangerous surf height of 5 to 6 feet for Collier County
beaches. Therefore, a high surf advisory through this evening.

Marine: Hazardous marine conditions will continue, as a gale warning
is in effect across the local waters. Wave heights to around 10 ft
will be possible today.

Wind: Northwesterly winds will rapidly increase tonight and range
between 20 and 25 mph with gusts up to 35 mph over western portions
of Collier County.

Temperatures: Very cold temperatures will occur tonight with low
temperatures dropping below freezing across the interior with Freeze
and Hard Freeze warnings issued. Dangerous wind chills in the 20s
and low 30s across South Florida.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Cold temperatures again Sunday night with frost development possible.

Hazardous marine conditions will continue through the weekend.
Enhanced swell and breezy winds will likely result an elevated risk
for rip currents across all beaches the rest of the weekend into
early next week.

Relative humidity values will drop below 35% Sunday, and possibly
Monday across portions of the interior which may lead to enhanced
fire weather conditions. However, critical wind thresholds are not
expected to be met.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Local storm report, Jan 29, 8:19 AM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
819 AM EST SAT JAN 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     NON-TSTM WND GST 1 N BOCA RATON          26.38N 80.10W
01/29/2022  M43 MPH          PALM BEACH         FL   MESONET

            MESONET STATION 0430W 1.1 N BOCA RATON
            (WEATHERSTEM) REPORTED A NON-CONVECTIVE OF
            43 MPH AT 6:40 AM AS A STRONG COLD FRONT
            PUSHED THROUGH THE REGION. SITE ELEVATION IS
            13 FEET.

&&

HADI
Local storm report, Jan 29, 8:20 AM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
820 AM EST SAT JAN 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     NON-TSTM WND GST 1 W SUNRISE             26.17N 80.29W
01/29/2022  M43 MPH          BROWARD            FL   MESONET

            MESONET STATION 1343W 0.5 W SUNRISE
            (WEATHERSTEM) REPORTED A NON-CONVECTIVE WIND
            GUST OF 43 MPH AT 4:40 AM AS A STRONG COLD
            FRONT PUSHED THROUGH THE REGION. SITE
            ELEVATION IS 6 FEET.

&&

HADI
Local storm report, Jan 29, 8:23 AM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
823 AM EST SAT JAN 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 AM     NON-TSTM WND GST 3 SE FORT LAUDERDALE    26.10N 80.12W
01/29/2022  M43 MPH          BROWARD            FL   MESONET

            MESONET STATION AU497 FORT LAUDERDALE
            REPORTED A NON-CONVECTIVE WIND GUST OF 43MPH
            AT 5:19 AM AS A STRONG COLD FRONT PUSHED
            THROUGH THE REGION. SITE ELEVATION IS 6
            FEET.

&&

HADI
Local storm report, Jan 29, 8:26 AM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
826 AM EST SAT JAN 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     NON-TSTM WND GST 8 SSE KEY BISCAYNE      25.59N 80.10W
01/29/2022  M43 MPH          AMZ651             FL   MESONET

            MESONET STATION FWYF1 7 SSE KEY BISCAYNE
            REPORTED A NON-CONVECTIVE WIND GUST OF 37KT,
            OR 43MPH AT 4:00 AM AS A STRONG COLD FRONT
            PUSHED THROUGH THE REGION. THIS IS THE FOWEY
            ROCK C-MAN STATION. SITE ELEVATION IS 36
            FEET.

&&

HADI
Local storm report, Jan 29, 8:29 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
829 AM EST SAT JAN 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 AM     NON-TSTM WND GST 1 SW NAPLES             26.13N 81.81W
01/29/2022  M42 MPH          GMZ656             FL   BUOY

            BUOY STATION NPSF1 NAPLES, FL REPORTED A
            NON-CONVECTIVE WIND GUST OF 36KT, OR 42MPH
            AT 5:06 AM AS A STRONG COLD FRONT PUSHED
            THROUGH THE REGION.

&&

HADI
Local storm report, Jan 29, 8:36 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
836 AM EST SAT JAN 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 AM     NON-TSTM WND GST PALM BEACH GARDENS      26.83N 80.10W
01/29/2022  M45 MPH          PALM BEACH         FL   MESONET

            MESONET PALM BEACH GARDENS HIGH SCHOOL PLMGR
            REPORTED A NON-CONVECTIVE WIND GUST OF 45
            MPH AT 4:31 AM AS A STRONG COLD FRONT PUSHED
            THROUGH THE REGION. SITE ELEVATION IS 26
            FEET.

&&

HADI

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 2:47 AM ESTHigh Surf AdvisoryMFLCollier16 hr
Jan 29, 2:50 AM ESTFreeze WarningMFLBroward, Collier, Hendry, Palm Beach30 hr
Jan 29, 2:50 AM ESTHard Freeze WarningMFLGlades30 hr
Jan 29, 2:55 AM ESTWind Chill WarningMFLCollier, Glades, Hendry, Palm Beach30 hr
Jan 29, 2:55 AM ESTWind Chill AdvisoryMFLBroward, Collier, Miami-Dade, Monroe, Palm Beach30 hr
Jan 29, 1:35 PM ESTFreeze WatchMFLCollier, Palm Beach13 hr
Jan 29, 1:35 PM ESTFreeze WatchMFLGlades, Hendry13 hr

Nearby

Red Flag Warnings in Florida, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.